A Mistake You Don't Want to Make

Acetaminophen or Tylenol overdose in children is preventable

/ Author:  / Reviewed by: Robert Carlson, M.D

(RxWiki News) One of the most dangerous medications in your medicine cabinet could be one of the most common. In fact, it may be something you use a couple times a week.

But acetaminophen, or its brand name Tylenol, can be deadly to children if they overdose on it. Fortunately, overdoses are easy to avoid.

"Carefully read children's medication dosage instructions."

Jacqueline Ogilvie, MD, and two colleagues in the Department of Pediatrics and the Division of Clinical Pharmacology at the Children's Hospital of London Health Sciences Center in Ontario, Canada, discussed a case study that illustrates how easy an accidental acetaminophen dose can be.

The authors describe a couple who accidentally gave their baby too high a dose of acetaminophen at 22 days old because they misread the proper dosage.

The parents had given their baby 800 mg of acetaminophen, 200 mg for each kilogram the baby weighed, instead of the 40 mg their doctor had suggested before a circumcision procedure.

A toxic dosage for a baby of that size is 150 mg per kilogram, which would be 600 mg in this case, 200 less than the parents administered.

Fortunately, the mistake was discovered when their doctor gave them instructions for an addition dose, and the baby was able to receive intravenous medication that allowed a full recovery.

The intravenous medication was N-acetylcysteine, a treatment for liver toxicity because acetaminophen attacks the liver and, in the case of an overdose, can cause liver failure.

N-acetylcysteine can usually prevent severe liver damage if given to a person within eight hours of taking the acetaminophen.

This case reveals how easy it is for parents to misunderstand the dosage instructions or make a mistake in measuring the amount of acetaminophen to give their child.

One of the challenges for parents in determining the correct dosage for their child is that the dosage amounts are given according to a child's weight. Parents therefore have to know their child's weight and make the conversions to determine how much liquid to measure out of the Tylenol.

The American Academy of Pediatrics and US poison control centers collaborated on a study that looked at 238 cases of serious medication errors in children under six years old.

They found that an overdose on acetaminophen (Tylenol) was the most common substance that caused a life-threatening situation, such as death or a serious, long-term illness.

The study also revealed that 11 percent of children who are given medications are given the wrong dosage amount, the wrong medication or the wrong method for giving the medication.

"Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration," write the authors. "Error reduction on a large scale requires systems-based interventions and prevention."

They suggest labeling acetaminophen and other medications more clearly and provide better dosage instructions and better dosing devices.

For example, many parents use spoons to deliver medication to their children, but spoons are not all a standard size and are therefore one of the possible ways parents can accidentally give their children too much of a medication.

Another recommendation the authors offer is to sell acetaminophen behind the pharmacist's counter without a needed prescription, just as some allergy and other medications are.

This way, the pharmacist could counsel the parents on the correct way to measure out their child's dosage.

Any parent in doubt about the correct amount or method of dosage for any medication should consult their family doctor or a pharmacist for assistance.

The study appeared online June 4 in the Canadian Medical Association Journal. No external funding was noted, and the authors did not note any conflicts of interest.

Reviewed by: 
Review Date: 
June 2, 2012
Last Updated:
August 24, 2012